Research
Print page Print page
Switch language
The Capital Region of Denmark - a part of Copenhagen University Hospital
Published

The Risk of Drug-Drug Interactions with Paracetamol in a Population of Hospitalized Geriatric Patients

Research output: Contribution to journalJournal articleResearchpeer-review

Harvard

APA

CBE

MLA

Vancouver

Author

Bibtex

@article{0bbd9f99f5164ef48726437c5f9b6eec,
title = "The Risk of Drug-Drug Interactions with Paracetamol in a Population of Hospitalized Geriatric Patients",
abstract = "Aims: This study investigates the consumption of paracetamol and the risk of potential drug-drug interactions and assesses the clinical impact hereof in patients admitted to a department of geriatric medicine.Methods: A retrospective and longitudinal study was conducted in patients who had been receiving paracetamol upon or during hospitalization. The hospital files of the included patients were reviewed, including documentation of concomitant medications, diagnoses, biochemical values, and adverse incidents during admission. These parameters were used as a clinical follow-up when assessing a clinical probability impact of the identified drug-drug interactions.Results: In total, 104 patients were admitted during the study period. 91 (87.5{\%}) of these (mean age 86 years) received a prescription or were treated with paracetamol. Of these, 10{\%} were evaluated as being at risk of potential drug-drug interactions with paracetamol. Seven of the potential drug-drug interactions were related to treatments with warfarin, one with valsartan and one with phenytoin. Of the nine patients at risk, six did experience either abnormal biochemical values or potential related clinical incidents. Four patients experienced increased INR (range 3.2-4.6), of which one patient suffered from anaemia and one with hematemesis. Two patients experienced increased ALAT/ASAT (55/42 U/I and 87/51 U/I, both females). One experienced hypertension.Conclusion: A large majority of the patients in this study received treatment with paracetamol. Six patients were evaluated as having abnormal biochemical values or were experiencing clinical incidents during their hospitalization potentially related to the identified potential drug-drug interactions.",
author = "{Kaas Oldenburg}, {Lykke Ida} and Dalhoff, {Kim Peder} and Sandoval, {Luana {\O}sterdal} and Charlotte Vermehren",
note = "Copyright {\circledC} 2020 Lykke Ida Kaas Oldenburg et al.",
year = "2020",
doi = "10.1155/2020/1354209",
language = "English",
volume = "2020",
pages = "1354209",
journal = "Journal of Pharmaceutics",
issn = "2090-9918",
publisher = "Hindawi Publishing Corporation",

}

RIS

TY - JOUR

T1 - The Risk of Drug-Drug Interactions with Paracetamol in a Population of Hospitalized Geriatric Patients

AU - Kaas Oldenburg, Lykke Ida

AU - Dalhoff, Kim Peder

AU - Sandoval, Luana Østerdal

AU - Vermehren, Charlotte

N1 - Copyright © 2020 Lykke Ida Kaas Oldenburg et al.

PY - 2020

Y1 - 2020

N2 - Aims: This study investigates the consumption of paracetamol and the risk of potential drug-drug interactions and assesses the clinical impact hereof in patients admitted to a department of geriatric medicine.Methods: A retrospective and longitudinal study was conducted in patients who had been receiving paracetamol upon or during hospitalization. The hospital files of the included patients were reviewed, including documentation of concomitant medications, diagnoses, biochemical values, and adverse incidents during admission. These parameters were used as a clinical follow-up when assessing a clinical probability impact of the identified drug-drug interactions.Results: In total, 104 patients were admitted during the study period. 91 (87.5%) of these (mean age 86 years) received a prescription or were treated with paracetamol. Of these, 10% were evaluated as being at risk of potential drug-drug interactions with paracetamol. Seven of the potential drug-drug interactions were related to treatments with warfarin, one with valsartan and one with phenytoin. Of the nine patients at risk, six did experience either abnormal biochemical values or potential related clinical incidents. Four patients experienced increased INR (range 3.2-4.6), of which one patient suffered from anaemia and one with hematemesis. Two patients experienced increased ALAT/ASAT (55/42 U/I and 87/51 U/I, both females). One experienced hypertension.Conclusion: A large majority of the patients in this study received treatment with paracetamol. Six patients were evaluated as having abnormal biochemical values or were experiencing clinical incidents during their hospitalization potentially related to the identified potential drug-drug interactions.

AB - Aims: This study investigates the consumption of paracetamol and the risk of potential drug-drug interactions and assesses the clinical impact hereof in patients admitted to a department of geriatric medicine.Methods: A retrospective and longitudinal study was conducted in patients who had been receiving paracetamol upon or during hospitalization. The hospital files of the included patients were reviewed, including documentation of concomitant medications, diagnoses, biochemical values, and adverse incidents during admission. These parameters were used as a clinical follow-up when assessing a clinical probability impact of the identified drug-drug interactions.Results: In total, 104 patients were admitted during the study period. 91 (87.5%) of these (mean age 86 years) received a prescription or were treated with paracetamol. Of these, 10% were evaluated as being at risk of potential drug-drug interactions with paracetamol. Seven of the potential drug-drug interactions were related to treatments with warfarin, one with valsartan and one with phenytoin. Of the nine patients at risk, six did experience either abnormal biochemical values or potential related clinical incidents. Four patients experienced increased INR (range 3.2-4.6), of which one patient suffered from anaemia and one with hematemesis. Two patients experienced increased ALAT/ASAT (55/42 U/I and 87/51 U/I, both females). One experienced hypertension.Conclusion: A large majority of the patients in this study received treatment with paracetamol. Six patients were evaluated as having abnormal biochemical values or were experiencing clinical incidents during their hospitalization potentially related to the identified potential drug-drug interactions.

U2 - 10.1155/2020/1354209

DO - 10.1155/2020/1354209

M3 - Journal article

VL - 2020

SP - 1354209

JO - Journal of Pharmaceutics

JF - Journal of Pharmaceutics

SN - 2090-9918

ER -

ID: 59475168